Alert archive / Alabama / River Flood Warnings in 2020

River Flood Warning 134, NWS Atlanta, GA

February 9, 2020Lee County, Russell County, Alabama; Chattahoochee County, Muscogee County, Georgia

NWS Atlanta, GA issued this river flood warning at Feb 9, 2020, 10:50 AM CST for Lee County, Russell County, Alabama; Chattahoochee County, Muscogee County, Georgia. It took effect at Feb 9, 2020, 11:45 AM CST. It was in force for 119 min.

The area

The outline as issued.

The facts

Issued
Feb 9, 2020, 10:50 AM CST (16:50 UTC)
In effect from
Feb 9, 2020, 11:45 AM CST
Expired
Feb 9, 2020, 1:44 PM CST
In force
119 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Lee County, AL, Russell County, AL, Chattahoochee County, GA, Muscogee County, GA

The radar

The Maxwell AFB radar (KMXX), 71 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chattahoochee River at 14th Street at Columbus (CBUG1). The gauge peaked at 25.67 ft at Feb 10, 2020, 8:00 AM CST.

actionminormoderate2530354002/0902/10
Action stage
25 ft
Minor stage
27 ft
Moderate stage
42 ft
Major stage
47 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02341460, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

674 
WGUS42 KFFC 091650
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
1150 AM EST Sun Feb 9 2020

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Lookout Creek near New England affecting Dade and Hamilton 
  Counties

  Oostanaula River near Rome US Hwy. 27 affecting Floyd County

  Chattahoochee River near Columbus affecting Lee...Russell...
  Chattahoochee and Muscogee Counties

  Ocmulgee River near Hawkinsville affecting Bleckley and Pulaski 
  Counties


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC023-235-100649-
/O.NEW.KFFC.FL.W.0131.200210T0723Z-000000T0000Z/
/HAWG1.2.ER.200210T0723Z.200212T1200Z.000000T0000Z.NO/
1150 AM EST Sun Feb 9 2020

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Ocmulgee River near Hawkinsville.
* From late tonight until further notice.
* At 10AM Sunday the stage was 17.4 feet...and rising.
* Moderate flooding is forecast.
* Flood stage is 20.0 feet.
* Forecast to rise above flood stage just after midnight tomorrow morning  
  and continue to rise to near 26.2 feet by Wednesday morning.
* At 26.0 feet...Moderate floodings begins...with several homes 
  surrounded by flood waters and at least 3 homes begin flooding near
  Gooseneck Lane and RiverView Road.
* This crest compares to a previous crest of 26.1 feet on Jan 25 1963.
  

&&

LAT...LON 3263 8359 3266 8353 3229 8343 3210 8332
       3206 8337 3227 8349            

$$

GAC083-TNC065-100649-
/O.NEW.KFFC.FL.W.0132.200210T2152Z-200212T1448Z/
/ENGG1.1.ER.200210T2152Z.200211T1200Z.200212T0848Z.NO/
1150 AM EST Sun Feb 9 2020

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Lookout Creek near New England.
* From Monday afternoon until Wednesday morning.
* At 11AM Sunday the stage was 9.2 feet...and falling.
* Minor flooding is forecast.
* Flood stage is 12.0 feet.
* Forecast to rise above flood stage by tomorrow afternoon and 
  continue to rise to near 16.0 feet by Tuesday morning.
* At 17.0 feet...Moderate flooding begins. Several small buildings 
  near the New England hang gliding recreation park begin to flood. 
  Several roads in Dade county will be closed including Sells Lane...
  Mason Road...and Creek Road. The water will be several feet deep on
  portions of these roads. Also moderate flooding will begin 
  downstream as the creek crosses the Tennessee border into the 
  Tiftona area. Several roads near the creek will be flooded and 
  closed.
* This crest compares to a previous crest of 16.0 feet on Dec 23 1990.
  

&&

LAT...LON 3503 8539 3502 8533 3484 8545 3471 8549
      3473 8556 3487 8553             

$$

GAC115-100649-
/O.NEW.KFFC.FL.W.0133.200212T0600Z-200212T1200Z/
/RTMG1.1.ER.200212T0600Z.200212T0600Z.200212T0600Z.NO/
1150 AM EST Sun Feb 9 2020

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Oostanaula River near Rome US Hwy. 27.
* From late Tuesday night until Wednesday morning.
* At 10AM Sunday the stage was 22.3 feet...and falling.
* Minor flooding is forecast.
* Flood stage is 25.0 feet.
* Forecast to rise above flood stage by early Wednesday morning.
* At 25.0 feet...Flood stage is reached. Minor flooding occurs in the
  woodlands and fields along the river upstream and downstream from 
  the gage on the Turner McCall bridge or U.S. Highway 27. The 
  Heritage Park Rome Greenway continues to flood with some locations 
  up to 5 feet deep. All drainage valves must be closed at the 
  outfalls in Rome. The flood gate on the Rome levee should be 
  closed.
* This crest compares to a previous crest of 25.0 feet on Jan 13 1993.
  

&&

LAT...LON 3431 8520 3428 8514 3421 8518 3425 8524


$$

ALC081-113-GAC053-215-100649-
/O.NEW.KFFC.FL.W.0134.200209T1745Z-200210T1800Z/
/CBUG1.1.ER.200209T1745Z.200209T1800Z.200210T1200Z.NO/
1150 AM EST Sun Feb 9 2020

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Chattahoochee River near Columbus.
* From this afternoon until Monday afternoon.
* At 11AM Sunday the stage was 25.5 feet...and rising.
* Minor flooding is forecast.
* Flood stage is 27.0 feet.
* Forecast to rise above flood stage this afternoon and continue 
  to rise to near 27.2 feet. The river will fall below flood stage by 
  tomorrow morning.
* At 27.0 feet...Flood stage is reached. Minor flooding occurs along 
  the river upstream and downstream from the gage on the 14th Street 
  bridge. Portions of the River Walk in Columbus begin to flood and 
  will be closed to the public. The water level continues to approach
  the foundation of the Phenix City Amphitheater in Alabama.
* This crest compares to a previous crest of 27.2 feet on Jan 3 2019.
  

&&

LAT...LON 3259 8511 3262 8505 3251 8496 3238 8495
      3238 8502 3250 8503             

$$
1 follow-up statement
291 
WGUS82 KFFC 091944
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
244 PM EST Sun Feb 9 2020

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Chattahoochee River near Columbus affecting Lee...Russell...
  Chattahoochee and Muscogee Counties

 
ALC081-113-GAC053-215-092014-
/O.CAN.KFFC.FL.W.0134.000000T0000Z-200210T1800Z/
/CBUG1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
244 PM EST Sun Feb 9 2020

The Flood Warning is cancelled for
  The Chattahoochee River near Columbus.
* This takes effect immediately.
* At 2PM Sunday the stage was 25.4 feet...and steady.
* Flood stage is 27.0 feet.
* The river will continue to fall.
* At 25.0 feet...Bankfull conditions occur along the river upstream 
  and downstream from the gage on the 14th Street bridge. The water 
  level approaches the River Walk in downtown Columbus and the Phenix
  City Amphitheater in Alabama.
  

&&

LAT...LON 3259 8511 3262 8505 3251 8496 3238 8495
      3238 8502 3250 8503             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Feb 9, 5:00 AM CST, 5 hours 50 minutes earlier.

Area forecast discussion, Feb 9, 5:00 AM CST, 5 hours 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
600 AM EST Sun Feb 9 2020

.UPDATE FOR AVIATION...

PREV DISCUSSION... /Issued 323 AM EST Sun Feb 9 2020/

SHORT TERM /Today through Monday/...

Dense freezing fog and dense fog advisory until 900 am this morning.
The fog is expected to dissipate mid to late morning.

Otherwise a quiet weather day is in store as surface high pressure
along the eastern seaboard drifts into the Atlantic.

The next round of wet weather will begin on Monday as a slow moving
cold front drifts toward the area with deep moisture in the SW flow
aloft moving over N GA and maybe portions of central GA by days end.

This had prompted the issuance of a flood watch starting 100 pm on
Monday with the greatest rainfall amounts favoring the far NW for
Monday.

Forecast high temperatures are running within 2-4 degrees of normal
across the area today and near to as much as 14 degrees above normal
on Monday. Forecast low temperatures are running about 3-13 degrees
above normal tonight.

Overall confidence is medium to high.

BDL

LONG TERM /Monday Night through Saturday/...

Well it seems like a broken record here lately, but the long term
portion will once again begin as a wet one. Ongoing showers and
embedded isolated thunderstorms will undoubtedly cause additional
flood concerns for for Monday but especially Mon night and
Tuesday as rainfall totals really add up. May get a slight
reprieve Tuesday afternoon but certainly not counting on it given
the amount of deep layer moisture and numerous perturbations in SW
flow aloft. Will be carrying categorical for at least a good
portion of the area through Tuesday evening allowing for QPF
values of 3 to 4 inches with locally higher amounts when Mon is
also included.

Warm front should briefly lift north of the area Tuesday night
into Wednesday allowing for a brief break from the higher pops.
However, frontal boundary will quickly race through the area
through Wed night and Thu. GFS is faster with this feature but
have used a blend for timing for now. Frontal band is not as wide
as previously which would be good news to limit the rainfall
assuming we get decent forward propagation with the front.

Significant drying behind the front to last for much of Friday and
Saturday. GFS maintains a SW flow aloft and generates another
storm system late in the weekend. ECMWF is decidedly more zonal
and keeps things dry through the period. With nothing else to go
on, have used a blend which yields chance pops for Sunday.

Deese

&&

.AVIATION...
12Z Update...
Starting with LIFR conditions over much of the area. Conditions
are expected to improve to VFR about 14-16Z. Surface winds
NE-SE less than 10 kts. Increasing lower clouds late tonight
and Monday.

//ATL Confidence...12Z Update...
Low confidence for timing of improvements to VFR.
Otherwise high confidence for all elements.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          53  37  63  56 /   0  10  50  80
Atlanta         55  41  64  59 /   0  10  60  90
Blairsville     51  36  53  51 /   0  10 100 100
Cartersville    54  41  61  57 /   0  10  90 100
Columbus        62  46  71  62 /   0  10  40  60
Gainesville     51  37  56  52 /   0  10  80 100
Macon           60  43  72  61 /   0  10  20  40
Rome            56  41  60  56 /   0  10 100 100
Peachtree City  57  42  67  60 /   0  10  50  80
Vidalia         63  46  76  61 /   0   5   5  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Freezing Fog Advisory until 9 AM EST this morning for the
following zones: Banks...Barrow...Bartow...Butts...Carroll...
Catoosa...Chattooga...Cherokee...Clarke...Clayton...Cobb...
Coweta...Dade...Dawson...DeKalb...Douglas...Fannin...Fayette...
Floyd...Forsyth...Gilmer...Gordon...Greene...Gwinnett...Hall...
Haralson...Heard...Henry...Jackson...Jasper...Lumpkin...
Madison...Morgan...Murray...Newton...North Fulton...Oconee...
Oglethorpe...Paulding...Pickens...Polk...Putnam...Rockdale...
South Fulton...Spalding...Taliaferro...Towns...Union...Walker...
Walton...White...Whitfield...Wilkes.

Dense Fog Advisory until 9 AM EST this morning for the following
zones: Baldwin...Bibb...Chattahoochee...Crawford...Hancock...
Harris...Jones...Lamar...Macon...Marion...Meriwether...Monroe...
Muscogee...Peach...Pike...Schley...Stewart...Sumter...Talbot...
Taylor...Troup...Upson...Warren...Webster.

Flood Watch from Monday afternoon through Tuesday evening for
the following zones: Banks...Barrow...Bartow...Carroll...
Catoosa...Chattooga...Cherokee...Clarke...Clayton...Cobb...
Dade...Dawson...DeKalb...Douglas...Fannin...Floyd...Forsyth...
Gilmer...Gordon...Gwinnett...Hall...Haralson...Jackson...
Lumpkin...Madison...Murray...North Fulton...Oconee...Paulding...
Pickens...Polk...Rockdale...South Fulton...Towns...Union...
Walker...Walton...White...Whitfield.

&&

SHORT TERM...BDL
LONG TERM....Deese
AVIATION...BDL
Hazardous weather outlook, Feb 9, 3:49 AM CST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
449 AM EST Sun Feb 9 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
449 AM EST Sun Feb 9 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

...Freezing Fog Advisory in Effect Until 9 AM For North and
Portions of Central Georgia...

...Dense Fog Advisory In Effect Until 9 AM For Portions of Central
Georgia...

Temperatures below freezing combined with dense fog has allowed
freezing fog to develop which could cause roads, bridges and
overpasses to become slick. This is combined with the snow that
continues on the roadways for some areas in North Georgia.

Please use caution and monitor latest conditions before driving
tonight and Sunday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Additional moderate rainfall from multiple storm systems will
exacerbate ongoing flooding issues through much of next week. This
will be especially true on Monday and Monday Night when a
moderate risk of excessive rainfall will be in effect and
widespread 2 to 4 inches will be possible on average over a 36
hour period with locally higher amounts possible. With extremely
high streamflows and soil moistures, runoff will pose a threat for
flooding in urbanized and low-lying areas. as well as streams and
creeks that react quickly to high rainfall amounts, and rivers
with already high streamflows.

Additional heavy rain on Wednesday night and Thursday will further
increase flooding concerns across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 8:00 PM CSTDense Fog AdvisoryFFCBanks, Barrow, Bartow, Butts, Cherokee, Clarke and 36 more4 hr
Feb 8, 11:54 PM CSTDense Fog AdvisoryFFCBaldwin, Bibb, Chattahoochee, Crawford, Hancock, Harris and 18 more8 hr
Feb 8, 11:54 PM CSTFreezing Fog AdvisoryFFCBanks, Barrow, Bartow, Butts, Carroll, Catoosa and 46 more8 hr
Feb 9, 2:08 AM CSTFlood WatchFFCBanks, Barrow, Bartow, Carroll, Catoosa, Chattooga and 32 more33 hr
Feb 9, 8:10 AM CSTDense Fog AdvisoryFFCBaldwin, Bibb, Chattahoochee, Crawford, Hancock, Harris and 18 more50 min
Feb 9, 8:10 AM CSTFreezing Fog AdvisoryFFCBanks, Barrow, Bartow, Butts, Carroll, Catoosa and 46 more50 min
Feb 9, 10:50 AM CSTRiver Flood WarningFFCBleckley, Pulaski5 days
Feb 9, 10:50 AM CSTRiver Flood WarningFFCDade5 days
Feb 9, 10:50 AM CSTRiver Flood WarningFFCFloyd7 days

Nearby

River Flood Warnings in Alabama, 2020River Flood Warnings in Georgia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.